Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


neuropathy
May 10, 2001

Dear Dr.Cohen, I have had a sural nerve Biopsy which showed severe neural damage to the nerves. It has been suggested to commence Steroid/cortisone treatment.This will apparently stop the progress of the neuropathy as well as providing relief to both my feet. I have a high CD4 count(850) and I have stopped the Meds for a while(was and still am undetectable). Please would you advise whether I should undertake the treatment,despite the alleged immuno-suppresancy of the treatment. Thanks a span. Suffering.

Response from Dr. Cohen

dear suffering span -

Without knowing more details it is hard to give specific advice. But if you are seeing a neurologist - and likely you are since very few other clinicians will order nerve biopsies - then giving prednisone to treat inflammation is a very common approach. One we do cautiously - as there are potential complications to steroids. But sometimes it is a very critical move to make to help stop some damage being done.

You mention being on meds - and that HIV is controlled. You didn't mention which meds - and we should assume that you are not on any meds that can have nerve toxicity - in particular, the "d" drugs (ddI/Videx, ddC/Hivid, and d4T/zerit) can be linked to neuropathy. So I'll trust you are not on any of these?

As for the "immunosuppresancy" of the steroids - it is fair to say that there are different types of immunosuppressionisms. And you can stay well, controlling HIV and the type of immune damage it creates, while taking a course of prednisone to suppress other parts of the immunologicalistic system.

Hope that clarifications.



Previous
Physician selection
Next
combivir and stocrin SWITCH?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement